[Skip to Content]
[Skip to Content Landing]
Article
August 16, 1976

Tic-like Dyskinesias

JAMA. 1976;236(7):823. doi:10.1001/jama.1976.03270080015020

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Tic-like dyskinesias associated with medications as reported by Dencka et al (235:1349, 1976) are of considerable interest in that they give possible leads to the causes of a group of previously obscure and difficult disorders, as well as to the function of the central dopaminergic and noradrenergic systems.We have recently observed a patient with a classic torticollic barking vocal tic who was found to have been self-medicating with a proprietary sinus medication containing dextromethorphan, phenylephrin, and pheniramine for a year prior to the appearance of the tic. After use of the medication was discontinued and small doses of haloperidol (Haldol) given, it was found that the tic decreased in amplitude and frequency.It appears obvious that tics can arise from a wide variety of medications, all of which appear to be either biogenic amines or are known to act on the central nervous system's dopaminergic, noradrenergic,

×